Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 280, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Sep 13, 2005, 12:23 PM CDT for Cass County, Iowa. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 13, 2005, 12:23 PM CDT (17:23 UTC)
- Expired
- Sep 13, 2005, 1:02 PM CDT
- In force
- 39 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Cass County, IA
The radar
The Des Moines radar (KDMX), 112 km from the middle of the area, began a volume at 17:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 13, 12:50 PM CDT | HAIL 0.75 | 5 S Cumberland, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 5.4 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 939 J/kg
- Mixed-layer CIN
- -307 J/kg
- Mixed-layer LCL
- 848 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 131723 SVRDMX IAC029-131815- /O.NEW.KDMX.SV.W.0280.050913T1723Z-050913T1815Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1223 PM CDT TUE SEP 13 2005 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CASS COUNTY IN SOUTHWEST IOWA. * UNTIL 115 PM CDT. * AT 1219 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES SOUTHEAST OF GRISWOLD...OR 77 MILES WEST OF DES MOINES...AND MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR CUMBERLAND BY 1235 PM CDT. NEAR MASSENA BY 1240 PM CDT. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. LAT...LON 4150 9515 4117 9515 4117 9472 4150 9472 $$ JUNGBLUTH
2 follow-up statements
000 WWUS53 KDMX 131737 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1237 PM CDT TUE SEP 13 2005 IAC029-131815- /O.CON.KDMX.SV.W.0280.000000T0000Z-050913T1815Z/ CASS IA- 1237 PM CDT TUE SEP 13 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR CASS COUNTY UNTIL 115 PM CDT... AT 1236 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 15 MILES SOUTHEAST OF ATLANTIC...OR 68 MILES WEST OF DES MOINES...AND MOVING EAST AT 35 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR MASSENA AT 1240 PM. OTHERWISE THE STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CASS COUNTY...INCLUDING CUMBERLAND. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT TUESDAY EVENING FOR IOWA. LAT...LON 4150 9515 4117 9515 4117 9472 4150 9472 $$ JUNGBLUTH
000 WWUS53 KDMX 131802 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 101 PM CDT TUE SEP 13 2005 IAC029-131811- /O.CAN.KDMX.SV.W.0280.000000T0000Z-050913T1815Z/ CASS IA- 101 PM CDT TUE SEP 13 2005 ...THE SEVERE THUNDERSTORM WARNING FOR CASS COUNTY HAS BEEN CANCELLED... AT 1257 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. EARLIER...AT 1250 PM...THREE QUARTER INCH HAIL FELL 5 MILES SOUTH OF CUMBERLAND. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT TUESDAY EVENING FOR IOWA. LAT...LON 4150 9515 4117 9515 4117 9472 4150 9472 $$ JUNGBLUTH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 3:35 AM CDT, 8 hours 48 minutes earlier.
Area forecast discussion, Sep 13, 3:35 AM CDT, 8 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 335 AM CDT TUE SEP 13 2005 .DISCUSSION... MAIN FOCUS DURING INIT TIMEFRAME WL BE MAIN FOCUS WILL BE WITH THE FNT AND POT FOR DVLPMT AS IT MOVS THRU. SWODY1 LKS GUD FOR POT FOR ANY SVR AND WL GO WITH SOME DVLPMT EARLIER RATHER THAN LATER IN THIS CASE. CAPE PRETTY MUCH NON-EXISTENT. THINGS NOT GOING THIS MRNG IN SPITE OF GOD TRANSPORT OF MSTR DUE TO DIV AT H8 DPCTD IN PROFILER NET. AREA OF CONV COMING UP FM THE SW AND SHUD SEE THINGS GO AFT SNRS. FEEL 06Z/ETA IS TOO FAST, BUT IDEA IS THERE. FNT WL BE TO THE S AND DONT XPCT MUCH IN THE WAY OF WX BFR THE WKND. SOME TIMING PROBS WITH THAT WITH ABT A 24 HR DIF BTWN GEM/SEF AND GFS, SO NO MAJOR CHNGS PLANNED FOR NOW. WUD NOT BE SURPRISED TO SEE ANOTHER ROUND ERY NXT WK. GFS HAS BEEN MORE INSISTENT WITH TROF MOVG THRU, THOUGH FEEL IT IS TOO STRONG. LIKE SOFTER GEM ON THIS EVENT AND THEREFORE WENT FOR LOW POPS. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Sep 13, 5:31 AM CDT, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 531 AM CDT TUE SEP 13 2005 IAZ004>007-015>017-023>026-033>036-044>047-057-058-141045- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON- CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE- 531 AM CDT TUE SEP 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA...NORTHWEST OF AN ATLANTIC TO AMES TO WAVERLY LINE. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE OF THNDERSTORMS TODAY INTO THE EARLY EVENING HOURS. IT DOES NOT APPEAR THAT SEVERE WEATHER IS LIKELY WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS NORTH OF U.S. HIGHWAY 30 ON SUNDAY. IT IS TOO EARLY TO DETERMINE THE SEVERE POTENTIAL...HOWEVER SEVERE WEATHER APPEARS TO BE UNLIKELY. .SPOTTER INFORMATION STATEMENT... SPOTTER IS NOT EXPECTED AT THIS TIME. IAZ027-028-037>039-048>050-059>062-070>075-081>086-092>097-141045- BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-DALLAS- POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA- ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR- WAYNE-APPANOOSE-DAVIS- 531 AM CDT TUE SEP 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA...SOUTHEAST OF AN ATLANTIC TO AMES TO WAVERLY LINE. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL OCCUR THIS MORNING...WITH A BETTER CHANCE THIS AFTERNOON INTO THIS EVENING. A FEW OF THE STORMS MAY BECOME SEVERE WITH THE MAIN THREAT BEING WINDS OF 60 TO 70 MPH AND HAIL UP TO THE SIZE OF NICKLES. THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE FROM LATE MORNING INTO THE AFTERNOON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS EAST OF INTERSTATE 35 ON SUNDAY. IT IS TOO EARLY TO DETERMINE THE SEVERE POTENTIAL...HOWEVER SEVERE WEATHER APPEARS TO BE UNLIKELY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED FROM 1000 AM THIS MORNING UNTIL 500 PM THIS AFTERNOON.
In the hours before
Local storm report, Sep 13, 7:51 AM CDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
751 AM CDT TUE SEP 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 AM HAIL N DIAGONAL 40.81N 94.34W
09/13/2005 0.75 INCH RINGGOLD IA TRAINED SPOTTER
&&
STEACHOULocal storm report, Sep 13, 11:44 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1144 AM CDT TUE SEP 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1138 AM HAIL 3 NNW BEACONSFIELD 40.85N 94.07W
09/13/2005 0.88 INCH RINGGOLD IA TRAINED SPOTTER
&&
STEACHOUThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 6:09 AM CDT | Severe Thunderstorm Warning | DMX | Ringgold | 24 min |
| Sep 13, 11:15 AM CDT | Severe Thunderstorm Warning | DMX | Decatur | 45 min |
| Sep 13, 11:26 AM CDT | Severe Thunderstorm Warning | DMX | Ringgold | 49 min |
| Sep 13, 11:48 AM CDT | Severe Thunderstorm Warning | DMX | Clarke, Union | 42 min |
| Sep 13, 11:58 AM CDT | Severe Thunderstorm Warning | DMX | Madison, Warren | 42 min |
| Sep 13, 12:32 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Polk | 31 min |
| Sep 13, 12:49 PM CDT | Severe Thunderstorm Warning | DMX | Adair | 48 min |
| Sep 13, 2:38 PM CDT | Severe Thunderstorm Warning | DMX | Bremer, Butler | 37 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.